Alert archive / Florida / Rip Current Statements in 2014

Rip Current Statement 25, NWS Tallahassee, FL

April 15, 20144 counties in Florida

NWS Tallahassee, FL issued this rip current statement at Apr 15, 2014, 2:12 AM CDT for 4 counties in Florida. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 2:12 AM CDT (07:12 UTC)
Expired
Apr 16, 2014, 3:00 AM CDT
In force
25 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WHUS42 KTAE 150712
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 AM EDT TUE APR 15 2014

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT...

FLZ108-112-114-160800-
/O.NEW.KTAE.RP.S.0025.140415T0712Z-140416T0800Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
312 AM EDT TUE APR 15 2014 /212 AM CDT TUE APR 15 2014/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...PANHANDLE COAST FROM CAPE SAN BLAS WEST...WITH BEST
  CHANCES FOR RIP CURRENTS ALONG WEST FACING BEACHES IN BAY AND
  GULF COUNTIES.

* SURF...BUILDING TO 3 TO 5 FEET IN GULF AND EASTERN BAY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

18-WOOL
1 follow-up statement
481 
WHUS42 KTAE 151555
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1155 AM EDT TUE APR 15 2014

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT...

FLZ108-151700-
/O.CAN.KTAE.RP.S.0025.000000T0000Z-140416T0800Z/
SOUTH WALTON-
1055 AM CDT TUE APR 15 2014

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
HIGH RIP CURRENT RISK. 

...MODERATE RISK FOR RIP CURRENTS TODAY FOR WALTON COUNTY BEACHES.

$$

FLZ115-160800-
/O.EXA.KTAE.RP.S.0025.000000T0000Z-140416T0800Z/
COASTAL FRANKLIN-
1155 AM EDT TUE APR 15 2014

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...BAY...GULF AND FRANKLIN COUNTY BEACHES.

* SURF...BUILDING TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

FLZ112-114-160800-
/O.CON.KTAE.RP.S.0025.000000T0000Z-140416T0800Z/
COASTAL BAY-COASTAL GULF-
1155 AM EDT TUE APR 15 2014 /1055 AM CDT TUE APR 15 2014/

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...BAY...GULF AND FRANKLIN COUNTY BEACHES.

* SURF...BUILDING TO 3 TO 5 FEET IN GULF AND EASTERN BAY 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Apr 14, 8:03 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 14, 8:03 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EDT Mon Apr 14 2014

.Near Term [Through Tonight]...
Current forecast package in decent shape this evening and only a few
tweaks needed to account for mesoscale evolution of convection to
the west and location of surface features. 00z mesoanalysis
indicates mesolow becoming better organized with MCS evolving
over far srn AL. This feature may tend to track enewd along and
just south of surface outflow boundary from earlier convective
complex which extends roughly from central GA swwd to the far wrn
FL panhandle. 00z sounding from TLH was not overly impressive,
however feed of moisture/instability will likely be a bit greater
west of the river where modest instability is present. Possibility
of isolated damaging winds and large hail could accompany this MCS
and is reason SVR TSTM watch is now in effect for wrn half of CWA
until 07z. In addition flash flooding remains a distinct
possibility with heavy rainfall rates, especially if activity
hangs up and trains along residual surface outflow. Flash flood
watch therefore remains in effect.

&&

.Aviation...
[Through 00Z Wednesday]...VFR conditions will persist early this
evening, but IFR cigs will occur overnight as a low stratus deck
moves inland from the Gulf. Thunderstorms will move across our region
from west to east ahead of the cold front, and will affect all
terminals between 04Z-15Z Tuesday. Storms could produce heavy rain,
gusty winds, and frequent lightning with brief visibility reductions
to LIFR.  Ceilings and visibility will gradually improve from west
to east Tuesday morning through the afternoon as the rain ends, with
VFR conditions returning to all terminals by the end of the period.
Winds will increase as the front moves through, with wind gusts
potentially reaching 25-30 kt Tuesday afternoon across the region.

&&

.Prev Discussion [511 PM EDT]...

.Short Term [Tuesday Through Wednesday night]...
The main band of convection (with some strong to severe storms and
locally heavy rainfall) with the approaching cold front will be
ongoing across much of the CWA on Tuesday morning, before a stronger
Sfc low develops and ejects to our NE and begins to rapidly sweep
the cold front through the CWA during the afternoon. Given the
expected fast movement of the pre-frontal squall line, the overall
threat for flash flooding will be decreasing from west to east
across the CWA, with the SE FL Big Bend anticipated to receive storm
total rainfall on the order of 1 to 1.5" when all is said and done.
While this is not expected to cause any areal or flash flooding in
this region, riverine flooding along the Aucilla and Suwannee Rivers
will remain a distinct possibility. After the cold front moves
through, much colder and drier air will rush in from the northwest
on Tuesday night. Despite plenty of numerical guidance which is
indicating low temps possibly reaching the freezing mark or below
across portions of the western interior, believe this is a very
unlikely scenario given the saturated ground and elevated winds
overnight. Nevertheless, even the raw model data is quite cold for
this time of year, so used a blend of the raw GFS and SREF, which
still results in enough cold air advection to produce a fairly large
area of low temps in the mid to upper 30s, which is about 15 to 20
degrees below climatology! A sunny but cool and dry day is expected
for Wednesday, with highs only reaching the mid to upper 60s in most
areas, with a few lower 70s well to the SE. Wednesday night will
still feature below normal temps with lows in the lower to mid 40s
to the north and upper 40s to around 50 to the south.

.Long Term [Thursday Through Monday]...
With the first low pressure system long gone by the beginning of the
extended period, we should at least experience a 2 day break in the
unsettled weather on Wed. and Thu. with an initial shot of
unseasonably cold air moderating back towards climo levels. By the
end of the week and through next weekend, however, the fcst will
once again become quite difficult as the conditions are leaning
heavily towards yet another very unsettled period. While the details
on timing, potential rainfall totals, and the possibility of any
severe weather have been very inconsistent from run to run in both
the GFS and ECMWF, the chances of another significant rainfall event
during this time frame are clearly increasing. This is definitely
not welcomed news for our area rivers and streams, many of which
remain elevated from previous rainfall events, and will be primed
yet again by the initial rainfall event early in this week.
Furthermore, until a more significant change in the synoptic pattern
becomes evident across the CONUS, these anomalous digging shortwaves
and potential heavy rainfall producers will continue to threaten the
SE U.S.

.Marine...
Onshore winds and seas will gradually increase to cautionary levels
tonight as series of developing waves of low pressure to our west
will move northeastward from central LA to a position well to the
north of the marine area by Tuesday morning. The final and strongest
surface low in this series will then push a strong cold front from
west to east across the waters on Tuesday, resulting in quickly
developing Small Craft Advisory conditions as winds shift from
southwest to northwest. Then, strong northerly winds will linger
through Wednesday morning before the Advisory level conditions
slacken as the winds become northeasterly in the afternoon.
However, this break in the adverse marine conditions is expected to
be short lived, as moderate to strong easterly winds are expected to
quickly return and then last throughout the remainder of the week.

.Fire Weather...
Widespread wetting rain is expected later tonight and into Tuesday
morning. This should limit fire weather concerns over the next 24
hours and increase fuel moisture. A drier air mass is expected on
Wednesday, but fuel moisture levels should continue to be high.

.Hydrology...
Rainfall forecasts for tonight and early Tuesday continue to point
toward increased confidence in a localized convective band of heavy
rain setting up from the FL panhandle up toward southwest GA. In the
area where any band sets up, rainfall amounts could easily range
from 2 to 4 inches with higher amounts likely. Convectively induced
heavy rainfall in any given area could result in flash flooding,
especially over urban locations, with the general area of concern
north and west of a line from Apalachicola to Tallahassee to
Valdosta. River basins more likely to be affected include parts of
the lower Choctawhatchee, Chipola, Apalachicola, and Ochlockonee.
Additional rainfall tonight and Tuesday will slow the falling trend
on area rivers and lead to rises on some, particularly in smaller
basins. This will result in longer lived flooding this week along
some area rivers, but given the uncertainty on where localized heavy
bands of rain set up, it's difficult to say which rivers may see the
most notable rises.

For real-time detailed river stage monitoring refer to this page:
http:/water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   65  71  39  70  47 /  90  90  10   0  10
Panama City   64  68  43  67  52 / 100  70   0   0  10
Dothan        59  64  36  66  43 / 100  80   0   0  10
Albany        64  65  36  66  43 / 100  90   0   0  10
Valdosta      65  68  40  69  45 /  40  90  10   0  10
Cross City    66  73  43  72  48 /  10  90  10   0  10
Apalachicola  66  69  45  66  55 /  60  80  10   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Tuesday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Gadsden-Holmes-Inland Bay-
     Inland Gulf-Inland Walton-Jackson-Leon-Liberty-South Walton-
     Washington.

GA...Flash Flood Watch through Tuesday morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Tuesday morning for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory from 8 AM Tuesday to 2 PM EDT Wednesday for
     Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...EVANS
SHORT TERM...GOULD
LONG TERM...GOULD
AVIATION...EVANS
MARINE...GOULD
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS/HOLLINGSWORTH

In the hours before

Local storm report, Apr 15, 1:19 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 AM EDT TUE APR 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       1 S GREENWOOD           30.86N 85.16W
04/15/2014  M3.43 INCH       JACKSON            FL   MESONET

            THE FAWN SITE NEAR GREENWOOD REPORTED 3.43 INCHES OF RAIN
            IN 1 HOUR.

&&

DVD
Local storm report, Apr 15, 1:25 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EDT TUE APR 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CHIPLEY                 30.78N 85.54W
04/15/2014                   WASHINGTON         FL   LAW ENFORCEMENT

            INTERSECTIONS FLOODED AT OLD BONIFAY ROAD AND MAIN STREET
            AND OLD BONIFAY ROAD AND 5TH STREET.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:00 PM CDTSevere Thunderstorm WarningTAEWalton30 min
Apr 14, 10:50 PM CDTFlash Flood WarningTAEHolmes, Walton, Washington3 hr
Apr 14, 11:48 PM CDTFlash Flood WarningTAEJackson, Washington4 hr
Apr 15, 1:01 AM CDTSpecial Marine WarningTAE89 min
Apr 15, 1:39 AM CDTFlash Flood WarningTAEWalton, Washington3 hr
Apr 15, 2:22 AM CDTSpecial Marine WarningTAE83 min
Apr 15, 2:50 AM CDTFlash Flood WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington4 hr
Apr 15, 2:59 AM CDTFreeze WatchTAEWalton11 hr
Apr 15, 3:46 AM CDTTornado WarningTAECalhoun, Liberty44 min
Apr 15, 4:39 AM CDTAreal Flood AdvisoryTAELeon2 hr
Apr 15, 5:02 AM CDTFlash Flood WarningTAEGadsden, Jefferson, Leon, Liberty, Wakulla3 hr
Apr 15, 7:00 AM CDTSpecial Marine WarningTAE2 hr
Apr 15, 8:57 AM CDTRiver Flood WarningTAEWakulla10 days
Apr 15, 9:24 AM CDTSpecial Marine WarningTAE96 min
Apr 15, 9:54 AM CDTRiver Flood WarningTAECalhoun11 days

Nearby

Rip Current Statements in Florida, 2014Every rip current statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.